Welcome To Fetcheveryone

Our awesome training log doesn't hide its best features behind a paywall. Search thousands of events, get advice, play games, measure routes, and more! Join our friendly community of runners, cyclists, and swimmers.
Click here to get started
Already a Fetchie? Sign in here

Quick question for the GPs, pls

0 watcher
Jun 2011
1:44pm, 3 Jun 2011
12705 posts
  • 0
Stumpy
why does she think the antib's are too strong and what makes her think they shouldn't be taken with the other meds? if the ulcer is infected, she needs to take something for it. as the GPs would be able to say with far more assurance, it's very common for a patient of advancing years to be on multiple meds.

i hope you manage to get it resolved. xxx
Jun 2011
1:45pm, 3 Jun 2011
8814 posts
  • 0
JohnnyO
If the statins were causing muscle problems then it is not unreasonable to stop them.
Stopping antibiotics for a documented infection is not wise. They are almost certainly not 'too strong'. The terminology used to describe drugs to patients is often simplified by doctors. This leads patients to worry that they are taking 'strong' medication where they are actually taking 'broad spectrum' medication or 'medication with a high bioavailability and good tissue penetrance'.

The hospital doctor should and probably did make sure there weren't any potential interactions, but pharmacy would definitely have checked before dispensing.
The GP will also be aware.
Jun 2011
1:49pm, 3 Jun 2011
7937 posts
  • 0
HellsBells
there is a potential interaction between erythromycin and statins that people tend to forget about, but our computer prescribing system flags it up if you try to generate an erythro script for a patient on statins, and if she's not taking the statins anyway then it's not an issue

to be honest it sounds as though the prescribing is perfectly reasonable and that there's more of a communication issue
Jun 2011
1:49pm, 3 Jun 2011
1334 posts
  • 0
PaulaMc
thanks guys, that's helpful

MiL is very bloody minded hipps, and an ex-nurse (although many many moons ago) and she's convinced she knows best! the thing that's bothering us right now is the level of confusion she's experiencing, particularly in the night/early mornings, sometimes verging on hallucinations and causing FiL and SiL a lot of grief. SiL seems to think it might be the strong anti-bs, but as MiL hasn't taken them for almost a week I can't see how it can be.

i'm hoping that having the blood tests on monday will help to reassure her that she is being checked thoroughly and she'll calm down a bit. she also has a muscle examination scheduled for tuesday to see if there is any actual damage or if it's just wastage. sad to see a vibrant woman reduced to her current state so quickly (just six months), but we're hopeful that she'll turn a corner soon.
Jun 2011
1:51pm, 3 Jun 2011
8815 posts
  • 0
JohnnyO
Very few antibiotics can cause confusion, as far as I recall. (All my patients are unconscious though).

Hope you get her sorted out.
Jun 2011
2:00pm, 3 Jun 2011
34625 posts
  • 0
plodding hippo
except for ciprofloxacin Johnny but unlikely to be the anti bs is she has been off them a week
Id be more inclined to blame the painkillers

Or uncontrolled infection
Jun 2011
2:03pm, 3 Jun 2011
8820 posts
  • 0
JohnnyO
I'd blame the anaesthetist. Most people do. :-)
Jun 2011
2:06pm, 3 Jun 2011
12706 posts
  • 0
Stumpy
LOL, Johnny :-)

has she got a fever? as hipps says, the infection could be the problem causing confusion.
Jun 2011
2:06pm, 3 Jun 2011
34626 posts
  • 0
plodding hippo
she hasnt seen one yet!

:)

Paula, that sounds dire, so I do hope she is under a good hozzie specialist

Got something to say?

To contribute to the discussion, you need to either sign in or register as a user.

About This Thread

Maintained by PaulaMc
Is it a GP's responsibility to oversee all the tablets/medication that their patients take?

Than...

Related Threads

hospital strong taking prescribe medication confusion anti taken statins potential patients
Back To Top

Close